MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

If $U$ is a bounded domain in $\mathbb R^n$ whose boundary is smooth, and $f$ is a smooth function on $U$ whose partial derivatives of all orders have a continuous extensions to $\bar U$. For an arbitrary domain $V \supseteq \bar U$, is there a smooth function $\tilde f$ on $V$ extending $f$?

share|cite|improve this question

The case of a half space is a classical result of Seeley (Proc. AMS 15 (1964) 625-626), and your case should be just a corollary, using a suitable partition of unity and local change of variables near the boundary.

share|cite|improve this answer

You can see the Whitney's Expansion Theorem, whose condition is even weaker, that the domain $A$ of $f$ is merely required as a closed set of $\mathbb{R}^n$, and the extended function is analytic.

See Analytic Extensions of Differentiable Functions Defined in Closed Sets.

share|cite|improve this answer

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.